Regularity in free boundary problems

D. Kinderlehrer; L. Nirenberg

Annali della Scuola Normale Superiore di Pisa - Classe di Scienze (1977)

  • Volume: 4, Issue: 2, page 373-391
  • ISSN: 0391-173X

How to cite


Kinderlehrer, D., and Nirenberg, L.. "Regularity in free boundary problems." Annali della Scuola Normale Superiore di Pisa - Classe di Scienze 4.2 (1977): 373-391. <>.

author = {Kinderlehrer, D., Nirenberg, L.},
journal = {Annali della Scuola Normale Superiore di Pisa - Classe di Scienze},
language = {eng},
number = {2},
pages = {373-391},
publisher = {Scuola normale superiore},
title = {Regularity in free boundary problems},
url = {},
volume = {4},
year = {1977},

AU - Kinderlehrer, D.
AU - Nirenberg, L.
TI - Regularity in free boundary problems
JO - Annali della Scuola Normale Superiore di Pisa - Classe di Scienze
PY - 1977
PB - Scuola normale superiore
VL - 4
IS - 2
SP - 373
EP - 391
LA - eng
UR -
ER -


  1. [1] S. Agmon - A. Douglis - L. Nirenberg, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions, I, Comm. Pure Appl. Math., 12 (1959), pp. 623-727. Zbl0093.10401MR125307
  2. [2] C. Baiocchi, Su un problema a frontiera libera connesso a questioni di idraulica, Ann. di Mat. Pura e Applic., 92 (1972), pp. 107-127. Zbl0258.76069MR408443
  3. [3] H. Brézis - D. Kinderlehrer, The smoothness of solutions to nonlinear variational inequalities, Indiana Univ. Math. J., 23 (1973-74), pp. 831-844. Zbl0278.49011MR361436
  4. [4] H. Brézis - G. Stampacchia, The hodograph method in fluid dynamics in the light of variational inequalities, Arch. Rat. Mech. and Anal., 61 (1976), pp. 1-18. Zbl0334.76004MR477505
  5. [5] L.A. Caffarelli, The smoothness of the free boundary in a filtration problem, to appear. Zbl0388.35010
  6. [6] L.A. Caffarelli, The regularity of elliptic and parabolic free boundaries, Bull. A.M.S., 82 (1976), pp. 616-618. Zbl0357.35011MR404862
  7. [7] L.A. Caffarelli - N. Rivière, Smoothness and analyticity of free boundaries in variational inequalities, Ann. Scuola Norm. Sup. Pisa, 3 (1976), pp. 289-310. Zbl0363.35009MR412940
  8. [8] R. Finn, Capillarity phenomena, Usp. Akad. Nauk, 29 (1974), pp. 131-152; Engl. trans. in Russian Math. Surveys, 29 (1974), pp. 133-153. Zbl0341.76013MR484001
  9. [9] A. Friedman, Partial differential equations of parabolic type, Prentice-Hall, Englewood Cliffs, N. J., 1964. Zbl0144.34903MR181836
  10. [10] A. Friedman, Analyticity of the free boundary for the Stefan problem, Arch. Rat. Mech. and Anal., 61 (1976), pp. 97-125. Zbl0329.35034MR407452
  11. [11] K.O. Friedrichs, Über ein Minimumproblem für Potentialströmungen mit freiem Rande, Math. Ann., 109 (1934), pp. 60-82. Zbl0008.16605MR1512880JFM59.1447.01
  12. [12] P.R. Garabedian - H. Lewy - M. Schiffer, Axially symmetric cavitational flow, Ann. Math., 56 (1952), pp. 560-602. Zbl0047.18203MR53684
  13. [13] C. Gerfiardt, Regularity of solutions of nonlinear variational inequalities, Arch. Rat. Mech. Anal., 52 (1973), pp. 389-393. Zbl0277.49003MR377262
  14. [14] D. Kinderlehrer, Elliptic variational inequalities, Proc. Intl. Congress of Math. Vancouver, 1974, pp. 269-273. Zbl0356.35023MR463684
  15. [15] D. Kinderlehrer, The free boundary determined by the solution to a differential equation, Indiana Univ. Math. Jour., 25 (1976), pp. 195-208. Zbl0336.35031MR393807
  16. [16] D. Kinderlehrer - L. Nirenberg, Regularity of free boundaries, Conf. del Seminario di Mat., Univ. di Bari, to appear. Zbl0361.35012
  17. [17] H. Lewy, A priori limitations for the solutions of the Monge-Ampère equations, II, Trans. A.M.S., 41 (1937), pp. 365-374. Zbl0017.21101MR1501906JFM63.0442.01
  18. [18] H. Lewy, On minimal surfaces with partially free boundaries, Comm. Pure Appl. Math., 4 (1951), pp. 1-13. MR52711
  19. [19] H. Lewy, The nature of the domain governed by different regimes, Atti del Convegno Internazionale « Metodi valutativi nella fisica-matematica », Accad. Naz. dei Lincei (1975), pp. 181-188. 
  20. [20] H. Lewy - G. Stampacchia, On the regularity of the solution to a variational inequality, Comm. Pure Appl. Math., 22 (1969), pp. 153-188. Zbl0167.11501MR247551
  21. [21] C.B. MorreyJr., Multiple integrals in the calculus of variations, Springer, New York - Berlin, 1966. Zbl0142.38701MR202511
  22. [22] D. Riabouchinsky, Sur un problème de variation, C. R. Acad. Sci. Paris, 185 (1927), pp. 840-841. Zbl53.0784.02JFM53.0784.02
  23. [23] D.G. Schaeffer, Some examples of singularities in a free boundary, Ann. Scuola Norm. Sup. Pisa, 4 (1977), pp. 133-144. Zbl0354.35033MR516201
  24. [24] L. Simon - J. Spruck, Existence and regularity of a capillary surface with prescribed contact angle, Arch, Rat. Mech. and Anal., 61 (1976), pp. 19-34. Zbl0361.35014MR487724
  25. [25] V.A. Solonnikov, On boundary value problems for linear parabolic systems of differential equations of general type, Trudii Math. Inst. Steklov, 83 (1965); Engl. transl. A.M.S. in Boundary value problems of mathematical physics, III, ed. by O. A. LADYZHENSKAYA, 1967. Zbl0164.12502MR211083
  26. [26] G. Stampacchia, Variational inequalities, Proc. Int. Congress of Mathematicians, Nice, 1970, pp. 877-883. Zbl0241.35001MR513209
  27. [27] J.J. Stoker, Water Waves, Interscience-Wiley, New York, 1957. Zbl0078.40805MR1153414

Citations in EuDML Documents

  1. Walter Craig, Ana-Maria Matei, Sur la régularité des ondes progressives à la surface de l'eau
  2. Shigeru Sakaguchi, Star shaped coincidence sets in the obstacle problem
  3. D. Kinderlehrer, L. Nirenberg, J. Spruck, Regularity in elliptic free boundary problems. II. Equations of higher order
  4. Makoto Sakai, Regularity of free boundaries in two dimensions
  5. C. Lederman, A free boundary problem with a volume penalization
  6. Hans Wilhelm Alt, Luis A. Caffarelli, Avner Friedman, A free boundary problem for quasi-linear elliptic equations
  7. José-Francisco Rodrigues, Sur le comportement asymptotique de la solution et de la frontière libre d'une inéquation variationnelle parabolique
  8. Claudia Lederman, Noemi Wolanski, Viscosity solutions and regularity of the free boundary for the limit of an elliptic two phase singular perturbation problem
  9. Gui-Qiang Chen, Mikhail Feldman, Free boundary problems and transonic shocks for the Euler equations in unbounded domains
  10. Régis Monneau, On the regularity of a free boundary for a nonlinear obstacle problem arising in superconductor modelling

NotesEmbed ?


You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.


Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.